Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 320, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2005, 8:50 PM CDT for Wells County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 8:50 PM CDT (01:50 UTC)
- Expired
- Aug 2, 2005, 9:47 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:10 PM CDT | HAIL 0.88 | 3 S Hamberg, ND | HAIL 910 PM TO 915 PM. STORM ALSO PRODUCED 45 MPH WIND AND 0.83 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 030152 SVRBIS NDC103-030245- /O.NEW.KBIS.SV.W.0320.050803T0150Z-050803T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 850 PM CDT TUE AUG 2 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE DEVELOPING ALONG A LINE EXTENDING FROM WELLSBURG TO FESSENDEN... OR ALONG A LINE EXTENDING FROM 40 MILES SOUTHWEST OF DEVILS LAKE TO 45 MILES SOUTHWEST OF DEVILS LAKE...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HAMBERG AROUND 855 PM CDT EMRICK...BREMEN AND CATHAY AROUND 905 PM CDT IF YOU ARE IN THE WARNED AREA GET INSIDE AND STAY AWAY FROM WINDOWS. LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931 $$ JP MARTIN
2 follow-up statements
000 WWUS53 KBIS 030232 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 929 PM CDT TUE AUG 2 2005 NDC103-030245- /O.CON.KBIS.SV.W.0320.000000T0000Z-050803T0245Z/ WELLS ND- 929 PM CDT TUE AUG 2 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHEASTERN WELLS COUNTY... AT 929 PM CDT...SEVERE THUNDERSTORMS WERE IN THE HAMBERG TO BREMEN AREA OF WELLS COUNTY. MOVEMENT WAS EAST AT 20 MPH. FROM 910 TO 915 PM CDT A SKYWARN SPOTTER REPORTED NICKEL SIZE HAIL 3 MILES SOUTH OF HAMBERG WITH THESE SEVERE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931 $$ JP MARTIN
000 WWUS53 KBIS 030247 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 947 PM CDT TUE AUG 2 2005 NDC103-030257- /O.EXP.KBIS.SV.W.0320.000000T0000Z-050803T0245Z/ WELLS ND- 947 PM CDT TUE AUG 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELLS COUNTY EXPIRED AT 945 PM CDT... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931 $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:46 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 2:46 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT TUE AUG 2 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... MODELS IN BETTER AGREEMENT WITH TIMING OF SURFACE FEATURES. SURFACE LOW PRESSURE INTO CENTRAL NORTH DAKOTA WITH FRONT TO WESTERN NORTH DAKOTA BORDER. ALL MODELS MOVE IT SLOWLY EAST AND SOUTH AND OUT OF CWA BY 12Z WEDNESDAY. AIRMASS VERY UNSTABLE BUT STRONGLY CAPPED. WIDESPREAD ELEVATED CONVECTION AHEAD OF FRONT WHILE STRONGER STORMS APPEAR TO BE FIRING OVER BIG HORNS AND WEAKENING AS THEY DRIFT EAST. CONVECTION LIKELY TO SLOWLY INCREASE IN INTENSITY AND COVERAGE AS THE AFTERNOON WEARS ON AND INTO THIS EVENING. WILL CONTINUE SCATTERED POPS WITH MENTION OF POSSIBLE SEVERE OVERNIGHT. LINGERING SHOWERS AND THUNDERSTORMS...DECREASING FROM WEST TO EAST THROUGH THE DAY. FAIRLY STRONG HIGH PRESSURE BUILDS OVER NORTHERN PLAINS BEHIND FRONT FOR SIGNIFICANTLY COOLER AND DRIER CONDITIONS BEGINNING THURSDAY THROUGH REMAINDER OF SHORT TERM FORECAST. .LONG TERM...SATURDAY THROUGH TUESDAY NIGHT... LONG RANGE MODELS KEEP THE REGION UNDER NORTHWEST/ZONAL FLOW ALOFT THROUGH THE WEEKEND. SHOULD BE DRY UNTIL A SHORTWAVE MOVES THROUGH SOUTHERN CANADA AND INTO THE NORTHERN PLAINS MONDAY MORNING THROUGH TUESDAY MORNING. LITTLE UNCERTAINTY AT THIS POINT...BUT EXTENDED MODELS ARE SHOWING ENOUGH AGREEMENT TO THROUGH IN 20 POPS FOR 12Z MONDAY THROUGH 0Z TUES. KEPT MONDAY EVENING AND TUESDAY MORNING DRY FOR NOW. WILL NEED TO MONITOR LATEST MODEL TRENDS FOR FURTHER UPDATES. ALSO COOLED THINGS OFF A BIT MONDAY AND BEYOND AS SHORT WAVES WILL TRANSPORT COOLER AIR INTO THE REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/NH
Hazardous weather outlook, Aug 2, 4:06 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 406 AM CDT TUE AUG 2 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 406 AM CDT TUE AUG 2 2005 /306 AM MDT TUE AUG 2 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE ACROSS THE STATE. COOLING ALOFT AND STRONG MOISTURE AND WARM AIR ADVECTION EAST OF THE LOW WILL CREATE UNSTABLE CONDITIONS. IF THUNDERSTORMS DEVELOP...THEY COULD REACH SEVERE CRITERIA...ESPECIALLY IN CENTRAL NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 2, 7:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL UPHAM 48.58N 100.73W
08/02/2005 0.88 INCH MCHENRY ND TRAINED SPOTTER
ALSO HAD 60 MPH WIND GUSTS.
&&
JTURNERLocal storm report, Aug 2, 7:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST RUGBY 48.37N 99.99W
08/02/2005 60 MPH PIERCE ND TRAINED SPOTTER
ALSO HAS VERY HEAVY RAIN. WIND SPEED 60 MPH 735 PM AND
CONTINUING AT TIME OF CALL 740 PM CDT.
&&
JMARTINLocal storm report, Aug 2, 8:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST RUGBY 48.37N 99.99W
08/02/2005 95 MPH PIERCE ND BROADCAST MEDIA
REPORTED BY KZZJ RADIO STATION. PEA SIZE HAIL ACCOMPANIED
THE STORM.
&&
JTURNERLocal storm report, Aug 2, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 S THORNE 48.70N 99.92W
08/02/2005 60 MPH ROLETTE ND TRAINED SPOTTER
60 MPH 805 PM TO 810 PM
&&
JMARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:13 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 62 min |
| Aug 2, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 65 min |
| Aug 2, 8:15 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.